- Open Access
Symmetric positive solutions to a second-order boundary value problem with integral boundary conditions
© Pang and Tong; licensee Springer. 2013
- Received: 15 February 2013
- Accepted: 3 June 2013
- Published: 25 June 2013
This paper investigates the existence of concave symmetric positive solutions and establishes corresponding iterative schemes for a second-order boundary value problem with integral boundary conditions. The main tool is a monotone iterative technique. Meanwhile, an example is worked out to demonstrate the main results.
- integral boundary conditions
- monotone positive solution
- completely continuous
The theory of boundary value problems with integral boundary conditions for ordinary differential equations arises in different areas of applied mathematics and physics. For example, heat conduction, chemical engineering, underground water flow, thermo-elasticity, and plasma physics can be reduced to the nonlinear problems with integral boundary conditions; we refer readers to [1–3] for examples and references.
At the same time, boundary value problems with integral boundary conditions constitute a very interesting and important class of problems. They include two, three, multipoint and nonlocal boundary value problems as special cases.
Hence, increasing attention is paid to boundary value problems with integral boundary conditions [4–8]. Generally, the Guo-Krasnosel’ skii fixed point theorem in a cone, the Leggett-Williams fixed point theorem, the method of upper and lower solutions and the monotone iterative technique play extremely important roles in proving the existence of solutions to boundary value problems. In particular, we would like to mention some excellent results.
where , h and f are continuous. The existence of at least one symmetric positive solution is obtained by the application of the fixed point index in cones.
where ϕ, f, and are continuous, and are nonnegative constants. The existence result was obtained by applying the method of upper and lower solutions and Leray-Schauder degree theory. Theorem 1 (see ) supposed that the upper and lower solutions exist, and then, the theory of differential inequalities was used to prove that there is a solution to the boundary value problem between the upper and lower solutions.
And by applying monotone iterative techniques, author proved the existence of n symmetric positive solutions.
where . We construct a specific form of the symmetric upper and lower solutions, and by applying monotone iterative techniques, we construct successive iterative schemes for approximating solutions.
The difficulty of this paper is that the nonlinear term f depends on , which leads to complexities to prove the properties of the operator T, especially the monotonicity of the operator T. In Lemma 2.2, we skillfully use the cone’s character to overcome the mentioned obstacle. In addition, it is worth stating that the first term of our iterative scheme is a simple function or a constant function. Therefore, the iterative scheme is feasible. Under the appropriate assumptions on nonlinear term, this paper aims to establish a new and general result on the existence of a symmetric positive solution to BVP (1.1) and (1.2).
if , , then ;
if and , then .
Definition 2.2 Let be an ordered Banach space. An operator is said to be nondecreasing (nonincreasing) provided that () for all with . If the inequality is strict, then φ is said to be strictly nondecreasing (nonincreasing).
for any and .
We consider the Banach space equipped with the norm , where . In this paper, a symmetric positive solution of (1.1) means a function which is symmetric and positive on and satisfies equation (1.1) as well as the boundary conditions (1.2).
In this paper, we always suppose that the following assumptions hold:
(H1) , for , and for all ;
(H2) is nondecreasing for each , is nondecreasing for ;
(H3) is nonnegative and , where .
It is easy to see that P is a cone in E.
, for ; for .
, for .
Lemma 2.2 If (H3) is satisfied, is completely continuous, i.e., T is continuous and compact. Moreover, T is nondecreasing provided that (H2) holds.
Obviously, Ty is concave. From the expression of Ty, combining with Lemma 2.1, we know that Ty is nonnegative on . We now prove that Ty is symmetric about .
And the similar results can be obtained for and .
The Arzelà-Ascoli theorem guarantees that T Ω is relatively compact, which means T is compact.
Finally, we show that Ty is nondecreasing about y.
A similar result can be obtained for . And it is easy to see that is symmetric about . So, and thus T is nondecreasing. □
Proof We denote . In what follows, we first prove .
Let , then , .
So, . By Lemma 2.2, we know , which means , . By induction, , (). Hence, we assert that . Let in (3.4) to obtain since T is continuous. It is well known that the fixed point of the operator T is the solution of BVP (1.1) and (1.2). Therefore, is a concave symmetric positive solution of BVP (1.1) and (1.2).
Similarly to , we assert that has a convergent subsequence and there exists such that . Now, since , by Lemma 2.2, we know , which means , . By induction, , (). Hence, we assert that , , and , . Therefore, is a concave symmetric positive solution of BVP (1.1) and (1.2). □
Remark The existence of a solution under the assumptions of Theorem 3.1 is just a consequence of Schauder’s fixed point theorem. The monotone iterative technique adds the information about the approximation sequences.
The authors are highly grateful for the referees’ careful reading and comments on this paper. The research is supported by Chinese Universities Scientific Fund (Project No. 2013QJ004).
- Gallardo JM: Second order differential operators with integral boundary conditions and generation of semigroups. Rocky Mt. J. Math. 2000, 30: 1265–1292. 10.1216/rmjm/1021477351MathSciNetView ArticleGoogle Scholar
- Karakostas GL, Tsamatos PC: Multiple positive solutions of some Fredholm integral equations arisen from nonlocal boundary-value problems. Electron. J. Differ. Equ. 2002, 30: 1–17.Google Scholar
- Lomtatidze A, Malaguti L: On a nonlocal boundary-value problems for second order nonlinear singular differential equations. Georgian Math. J. 2000, 7: 133–154.MathSciNetGoogle Scholar
- Ma H: Symmetric positive solutions for nonlocal boundary value problems of fourth order. Nonlinear Anal. 2008, 68: 645–651. 10.1016/j.na.2006.11.026MathSciNetView ArticleGoogle Scholar
- Boucherif A: Second-order boundary value problems with integral boundary conditions. Nonlinear Anal. 2009, 70: 364–371. 10.1016/j.na.2007.12.007MathSciNetView ArticleGoogle Scholar
- Feng M: Existence of symmetric positive solutions for a boundary value problem with integral boundary conditions. Appl. Math. Lett. 2011, 24: 1419–1427. 10.1016/j.aml.2011.03.023MathSciNetView ArticleGoogle Scholar
- Wang Y, Liu G, Hu Y: Existence and uniqueness of solutions for a second order differential equation with integral boundary conditions. Appl. Math. Comput. 2010, 216: 2718–2727. 10.1016/j.amc.2010.03.118MathSciNetView ArticleGoogle Scholar
- Jankowski T: Second-order boundary value problems with integral boundary conditions. J. Comput. Appl. Math. 2002, 147: 1–8. 10.1016/S0377-0427(02)00371-0MathSciNetView ArticleGoogle Scholar
- Yao Q: Existence and iteration of n symmetric positive solutions for a singular two-point boundary value problem. Comput. Math. Appl. 2004, 47: 1195–1200. 10.1016/S0898-1221(04)90113-7MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.